Hello, my name is***** and I have over 20 years of experience as a veterinarian. I am very sorry to hear about poor your fellow's raised patches (welts) all over his body and red spots on his chest.
The most common cause of sudden red spots and welts is an allergic reaction.
This is usually related to an insect bite or sting. Sometimes we never figure out the cause because the bite/sting is covered up by diffuse swelling. The venom itself and the body's reaction to it make them feel pretty horrible.
Treatment is based upon stopping further allergic reaction with antihistamines like Benadryl and sometimes cortisone if the reaction progresses.
Is his breathing and activity level normal?
Any vomiting or diarrhea?
Any difficulty breathing because of facial, neck or throat swelling?
You can give him Benadryl (diphenhydramine only don't use the combination products with decongestants or acetaminophen as they can be toxic for dogs) at 1mg to 2mg per pound of body weight or one 25mg capsule per 15 to 25 pounds of body weight orally every 8 hours. You'll need to give it for at least 72 hours (3 days) to allow the allergen time to clear. If you stop too soon the reaction will recur.
Dogs take a really high dose of antihistamines compared to people, so don't let the amount worry you. Their metabolism simply requires more than humans. This may make him a little sleepy.
You can also apply a cool compress to the worst areas and/or give him a cool water bath with an oatmeal based shampoo to soothe his skin. The cool water will close skin capillaries and reduce inflammation and oatmeal reduces inflammation. Lather gently, let it sit for several minutes and then rinse with cool water.
And then you'll need to watch him closely for any progression of symptoms. That includes difficulty breathing, vomiting or diarrhea.
The swelling/redness and hives should resolve slowly over the next 12 to 24 hours.
In extreme allergic reactions they can get shocky and collapse but you should see difficulty breathing and vomiting/diarrhea first. Those types of severe reactions are very rare.
Most reactions are managed just fine with antihistamines alone.
Because you know now that he has these types of reactions you should keep Benadryl on hand at all times.
If you notice progression of his symptoms don't wait, have him checked on an emergency basis.
If you'd like you can have his regular vet check him now. They can give a cortisone injection which will lessen symptoms faster. But if he seems to be doing well then I would just call them and let them know so it is on his record for future reference.
Please let me know if you have any further questions.